Periodic homogenization with an interface: the multi-dimensional case. (English) Zbl 1217.60044

From the authors’ abstract: We consider a diffusion process with coefficients that are periodic outside of an “interface region” of finite thickness. The question investigated in this article is the limiting long time/large scale behavior of such a process under diffusive rescaling. It is clear that outside of the interface, the limiting process must behave like Brownian motion, with diffusion matrices given by the standard theory of homogenization. The interesting behavior therefore occurs on the interface. Our main result is that the limiting process is a semimartingale whose bounded variation part is proportional to the local time spent on the interface. The proportionality vector can have nonzero components parallel to the interface so that the limiting diffusion is not necessarily reversible. We also exhibit an explicit way of identifying its parameters in terms of the coefficients of the original diffusion.
Similarly to the one-dimensional case, our method of proof relies on the framework provided by M. I. Freidlin and A. D. Wentzell [Ann. Probab. 21, No. 4, 2215–2245 (1993; Zbl 0795.60042)] for diffusion processes on a graph in order to identify the generator of the limiting process.


60H10 Stochastic ordinary differential equations (aspects of stochastic analysis)
60J60 Diffusion processes


Zbl 0795.60042
Full Text: DOI arXiv


[1] Allaire, G. and Amar, M. (1999). Boundary layer tails in periodic homogenization. ESAIM Control Optim. Calc. Var. 4 209-243 (electronic). · Zbl 0922.35014
[2] Ben Arous, G. and Černý, J. (2007). Scaling limit for trap models on \Bbb Z d . Ann. Probab. 35 2356-2384. · Zbl 1134.60064
[3] Bahlali, K., Elouaflin, A. and Pardoux, E. (2009). Homogenization of semilinear PDEs with discontinuous averaged coefficients. Electron. J. Probab. 14 477-499. · Zbl 1190.60055
[4] Bensoussan, A., Lions, J.-L. and Papanicolaou, G. (1978). Asymptotic Analysis for Periodic Structures. Studies in Mathematics and Its Applications 5 . North-Holland, Amsterdam. · Zbl 0404.35001
[5] Benchérif-Madani, A. and Pardoux, É. (2005). Homogenization of a diffusion with locally periodic coefficients. In Séminaire de Probabilités XXXVIII. Lecture Notes in Math. 1857 363-392. Springer, Berlin. · Zbl 1067.35009
[6] Bogachev, V. I. (2007). Measure Theory , Vol. I , II . Springer, Berlin. · Zbl 1120.28001
[7] Bass, R. F. and Pardoux, É. (1987). Uniqueness for diffusions with piecewise constant coefficients. Probab. Theory Related Fields 76 557-572. · Zbl 0617.60075
[8] Borodin, A. N. and Salminen, P. (1996). Handbook of Brownian Motion-Facts and Formulae . Birkhäuser, Basel. · Zbl 0859.60001
[9] Dellacherie, C. and Meyer, P.-A. (1983). Probabilités et Potentiel. Chapitres IX à XI , Revised ed. Hermann, Paris. · Zbl 0526.60001
[10] Da Prato, G. and Zabczyk, J. (1996). Ergodicity for Infinite-Dimensional Systems. London Mathematical Society Lecture Note Series 229 . Cambridge Univ. Press, Cambridge. · Zbl 0849.60052
[11] Ethier, S. N. and Kurtz, T. G. (1986). Markov Processes : Characterization and Convergence . Wiley, New York. · Zbl 0592.60049
[12] Freidlin, M. I. and Wentzell, A. D. (1993). Diffusion processes on graphs and the averaging principle. Ann. Probab. 21 2215-2245. · Zbl 0795.60042
[13] Freidlin, M. I. and Wentzell, A. D. (2006). Long-time behavior of weakly coupled oscillators. J. Stat. Phys. 123 1311-1337. · Zbl 1119.34044
[14] Gŕard-Varet, D. and Masmoudi, N. (2008). Homogenization in polygonal domains. Preprint, Paris 7 and NYU.
[15] Hairer, M. (2009). Ergodic properties for a class of non-Markovian processes. In Trends in Stochastic Analysis. London Math. Soc. Lecture Note Ser. 353 65-98. Cambridge Univ. Press, Cambridge. · Zbl 1186.60052
[16] Has’minskiĭ, R. Z. (1960). Ergodic properties of recurrent diffusion processes and stabilization of the solution of the Cauchy problem for parabolic equations. Teor. Verojatnost. i Primenen. 5 196-214. · Zbl 0106.12001
[17] Hairer, M. and Manson, C. (2010). Periodic homogenization with an interface: The one-dimensional case. Stochastic Process. Appl. 120 1589-1605. · Zbl 1202.60129
[18] Khasminskii, R. and Krylov, N. (2001). On averaging principle for diffusion processes with null-recurrent fast component. Stochastic Process. Appl. 93 229-240. · Zbl 1053.60060
[19] Lejay, A. (2006). On the constructions of the skew Brownian motion. Probab. Surv. 3 413-466 (electronic). · Zbl 1189.60145
[20] Meyn, S. P. and Tweedie, R. L. (1993). Markov Chains and Stochastic Stability . Springer, London. · Zbl 0925.60001
[21] Olla, S. (1994). Lectures on Homogenization of Diffusion Processes in Random Fields. Publications de l’École Doctorale, École Polytechnique.
[22] Olla, S. and Siri, P. (2004). Homogenization of a bond diffusion in a locally ergodic random environment. Stochastic Process. Appl. 109 317-326. · Zbl 1075.60129
[23] Pavliotis, G. A. and Stuart, A. M. (2008). Multiscale Methods : Averaging and Homogenization. Texts in Applied Mathematics 53 . Springer, New York. · Zbl 1160.35006
[24] Papanicolaou, G. C. and Varadhan, S. R. S. (1981). Boundary value problems with rapidly oscillating random coefficients. In Random Fields , Vol. I , II ( Esztergom , 1979). Colloquia Mathematica Societatis János Bolyai 27 835-873. North-Holland, Amsterdam. · Zbl 0499.60059
[25] Rhodes, R. (2009). Diffusion in a locally stationary random environment. Probab. Theory Related Fields 143 545-568. · Zbl 1163.60049
[26] Revuz, D. and Yor, M. (1991). Continuous Martingales and Brownian Motion. Grundlehren der Mathematischen Wissenschaften [ Fundamental Principles of Mathematical Sciences ] 293 . Springer, Berlin. · Zbl 0731.60002
[27] Seidler, J. (2001). A note on the strong Feller property. Unpublished lecture notes. · Zbl 1001.60065
[28] Stroock, D. W. and Varadhan, S. R. S. (1979). Multidimensional Diffusion Processes. Grundlehren der Mathematischen Wissenschaften [ Fundamental Principles of Mathematical Sciences ] 233 . Springer, Berlin. · Zbl 0426.60069
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.